Illinois, 2005

Drought in Illinois, June 15 to 30, 2005

June 15 to 30, 2005 · NWS LOT · 18 events in 18 counties and zones

Dry conditions developed during April and May 2005 across northern Illinois. By June, the dry conditions had developed into a severe drought with many locations seeing one of the driest Junes on record.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Dry conditions developed during April and May 2005 across northern Illinois. By June, the dry conditions had developed into a severe drought with many locations seeing one of the driest Junes on record. Chicago Ohare Airport measured just 0.76 inches of rainfall during June 2005, which made it the third driest June on record in Chicago. Normal June precipitation for Chicago Ohare is 3.63 inches. Rockford Airport measured 2.45 inches during June 2005. However, 1.06 inches of this total fell on the 29th. Normal June precipitation for Rockford Airport is 4.80 inches. Crops across much of northern Illinois began to show serious problems by middle to late June. Several communities banned lawn watering and began other water restrictions to maintain adequate supplies. Several small grass fires developed.Many locations received less than one inch of rain for all of June 2005. Some of the driest locations included, Shabbona in DeKalb County, 0.26 inches; Elgin in Kane County, 0.46; Barrington in Cook County, 0.53; Lake Villa in Lake County, 0.58; Plainfield in Will County, 0.59; Elburn in Kane County, 0.63; Woodstock in McHenry County, 0.64; Streator in Livingston County, 0.73; Rochelle in Ogle County, 0.76; Chicago Botanic Gardens in Cook County, 0.78; Paw Paw in Lee County, 0.81; Marengo in McHenry County, 0.82; Oak Brook in Dupage County, 0.83; Genoa in DeKalb County, 0.87; Antioch in Lake County, 0.97.In addition to the drought conditions, June 2005 was the 5th warmest June on record at both Chicago and Rockford. Chicago reached a high temperature of 90 degrees or warmer for the last 8 days of the month, reaching 96 degrees on the 24th. Rockford also reached 96 degrees on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 14, 5:40 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 5:40 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
640 PM CDT TUE JUN 14 2005

.PRELIMINARY DISCUSSION FOR AFTERNOON PACKAGE...

UPPER LOW OVER MN CIRCULATING A LOT OF CLOUDS DOWN OVER AREA INTO
TOMORROW. AFTERNOON TS LINE FORMING TO OUR E, WE ONLY SEEING A FEW
INSTABILITY LIGHT SHOWERS/SPRINKLES. NOTHING WIDESPREAD SEEN TO
BREAK THE DRY SPELL UFN AS UPPER TROF STOPS JUST TO OUR E LEAVING US
IN A DRY N FLOW ALOFT AND STRONG RIDGE THRU CENTRAL CONUS.

MODLES SHOW ONLY +4 AT 850 OVER S PART OF LAKE BY FRIDAY MORNING.
WITH S BOUY AROUND 62 THIS WOULD GIVE A DELTA OF ABOUT 13.  BUT N
WIND MIGHT BRING SOME COOL WATER DOWN FROM N WITH N BOUY AT 59. IN
ANY CASE, SOMETHING TO WATCH AS MIGHT LEAD TO SOME SHOWERS COMING
OFF LAKE OVER N IN FRIDAY MORNING. WILL NOT JUMP ON IT THIS FAR OUT.

LOOKS LIKE WE WILL SEE LAKESIDE COOLING THURSDAY THRU SUNDAY. WITH
UPPER LOW IN NEIGHBORHOOD LOOKS LIKE A LOT OF STRATU CU CLOUDS
AROUND TONIGHT THRU LATE WEDNESDAY NIGHT OR THURSDAY MORNING
BEFORE CLOUDS THIN.

THIS AFTERNOON LIGHT SHRA/SPRINKLES SHOULD QUICKLY DIE WITH SS. WILL
CARRY SOME SPRINKLES TOMORROW AFTERNOON OVER ABOUT N 1/2 OF THE AREA
DUE TO STRONG CYCLONIC FLOW ALOFT AND A LITTLE INSTABILITY.
AF

&&

.AVIATION...

WSW GUSTS 20-25KTS CONTINUE FOR A FEW HRS THIS EVENING THEN SHOULD
DIMINISH AFTER SUNSET BUT PREVAILING WESTERLY WINDS STAY STRONG
12-15KTS OVERNIGHT. WINDS PICK UP AGAIN WED MORNING AND TURN WNW
THEN NW IN THE AFTERNOON. EXPECT SOME GUSTS BACK TO 20-25KTS WED
BUT OVERALL WINDS SHOULD BE WEAKER THAN TODAY. AN ISOLATED SHOWER
POSSIBLE THIS EVENING THEN DRY WEATHER OVERNIGHT. AN ISOLATED SHOWER
AGAIN POSSIBLE LATE WED MORNING AND AFTERNOON BUT EXPECTED COVERAGE
TOO SMALL FOR MENTION IN TAFS. ONLY OTHER CONCERN WILL BE CIGS.
MODELS SUGGEST THAT 2-3KFT CIGS POSSIBLE BY SUNRISE INTO WED
MORNING. COLDER AIR DOES SWING IN OVERNIGHT AND WED AND LOWER CIGS
SEEM REASONABLE BY MORNING.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jun 14, 3:15 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
415 PM CDT TUE JUN 14 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-151100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
415 PM CDT TUE JUN 14 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-151100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
415 PM CDT TUE JUN 14 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY NEEDED WEDNESDAY AFTERNOON OR WEDNESDAY
NIGHT FOR HAZARDOUS WINDS AND WAVES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Lake

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lake forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Drought, Lee

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Drought, Livingston

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Drought, McHenry

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
McHenry forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Ogle

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ogle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Drought, Will

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Will forecast zone
Reported by
BROADCAST MEDIA

Drought, Winnebago

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Drought, Boone

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Cook

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cook forecast zone
Reported by
BROADCAST MEDIA

Drought, De Kalb

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Drought, Du Page

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Du Page forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Drought, Ford

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ford forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Drought, Grundy

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Drought, Iroquois

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Iroquois forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Drought, Kane

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kane forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Drought, Kankakee

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kankakee forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Drought, Kendall

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kendall forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Drought, La Salle

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
La Salle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456826, 5456827, 5456828, 5456829, 5456830, 5456831, 5456832, 5457415, 5457416, 5457417, 5457418, 5457419, 5457420, 5457421, 5457422, 5457423, 5457424, 5457425.